Hail, Gove
- When
- May 19, 3:50 PM CST
- Where
- Gove County, Quinter
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -100.230
A small cluster of thunderstorms moved northeast into Gove County during the afternoon, producing hail up to the size of golf balls near Quinter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A small cluster of thunderstorms moved northeast into Gove County during the afternoon, producing hail up to the size of golf balls near Quinter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 1:25 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SUN MAY 19 2013 .SHORT TERM...(THIS AFTERNOON THROUGH MONDAY) ISSUED AT 1133 AM MDT SUN MAY 19 2013 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A VORTICITY LOBE ROTATING AROUND THE MAIN UPPER LOW OVER THE DAKOTAS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. DUE TO LIMITED INSTABILITY...SEVERE STORMS ARE NOT EXPECTED. ACTIVITY WILL DECREASE SOMEWHAT OVERNIGHT...BUT WITH PROXIMITY OF THE UPPER SYSTEM STILL EXPECT A FEW TO LINGER EVEN THROUGH THE OVERNIGHT HOURS. MONDAY LOOKS LIKE A VIRTUAL REPEAT...WITH ANOTHER VORT LOBE ROTATING AROUND THE UPPER LOW WHICH IS NEARLY STATIONARY. CONSEQUENTLY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE. INSTABILITY WILL ONCE AGAIN BE VERY LIMITED...LESS THAN 500 J/KG IS FORECAST...SO SEVERE WEATHER IS NOT ANTICIPATED. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 120 PM MDT SUN MAY 19 2013 UPPER LOW TO CONTINUE INFLUENCING THE AREAS WEATHER THROUGH TUESDAY BEFORE SLOWLY MOVING NORTHEAST AWAY FROM THE AREA THROUGH WEDNESDAY NIGHT AS UPPER RIDGING MOVES IN AHEAD OF A LARGE UPPER LOW OVER THE PACIFIC NORTHWEST STATES. OVERNIGHT LOWS THROUGH THE PERIOD GENERALLY IN THE 40S. HIGHS TUESDAY MID/UPPER 60S NORTH TO MID 70S SOUTH...MID 70S NORTH TO LOW 80S SOUTH WEDNESDAY. NORTHWEST WINDS WILL BECOME BREEZY TUESDAY WITH RATHER LIGHT WINDS FOR WEDNESDAY. STILL EXPECTING SOME SHOWERS MONDAY NIGHT THROUGH TUESDAY MORNING AS ONE LAST DISTURBANCE ROTATES ACROSS THE AREA ON THE BACKSIDE OF THE UPPER LOW. WEDNESDAY NIGHT-SUNDAY...FORECAST AREA CAUGHT IN BETWEEN UPPER LOW TO THE NORTHWEST AND UPPER HIGH ACROSS THE FAR SOUTH. AS WAS THE CASE YESTERDAY IT APPEARS THAT MONSOONAL MOISTURE WILL FLOW INTO THE AREA DURING THE PERIOD LEADING TO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS JUST ABOUT EVERY DAY. TEMPERATURES WILL RETURN TO ABOVE NORMAL READINGS BY THURSDAY AND CONTINUE THROUGH THE REST OF THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1133 AM MDT SUN MAY 19 2013 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH AN UPPER LOW OVER THE DAKOTAS WILL CONTINUE THROUGH THIS AFTERNOON AND EVENING BEFORE DIMINISHING OVERNIGHT. EITHER KGLD OR KMCK COULD SEE A BRIEF FLIGHT CATEGORY RESTRICTION FROM THIS ACTIVITY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 318 PM MDT SUN MAY 19 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 318 PM MDT SUN MAY 19 2013 /418 PM CDT SUN MAY 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING ACROSS THE AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 358 PM CDT SUN MAY 19 2013 KSZ014-029-192110- GOVE-THOMAS- 358 PM CDT SUN MAY 19 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST THOMAS AND NORTHWEST GOVE COUNTY IN WEST CENTRAL KANSAS... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAKLEY ALONG THE GOVE AND THOMAS COUNTY LINE...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3920 10072 3905 10071 3906 10081 3920 10081 TIME...MOT...LOC 2057Z 267DEG 16KT 3913 10077 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 413 PM CDT SUN MAY 19 2013 KSZ015-029-192130- GOVE-SHERIDAN- 413 PM CDT SUN MAY 19 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRINNELL...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3919 10049 3907 10049 3907 10063 3918 10062 TIME...MOT...LOC 2113Z 271DEG 15KT 3914 10057 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 425 PM CDT SUN MAY 19 2013 KSZ015-029-192145- GOVE-SHERIDAN- 425 PM CDT SUN MAY 19 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAINFIELD...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3919 10041 3905 10041 3905 10060 3919 10060 TIME...MOT...LOC 2124Z 269DEG 15KT 3911 10050 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 426 PM CDT SUN MAY 19 2013 KSZ015-029-192145- GOVE-SHERIDAN- 426 PM CDT SUN MAY 19 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAINFIELD...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3919 10041 3905 10041 3905 10060 3919 10060 TIME...MOT...LOC 2124Z 269DEG 15KT 3911 10050 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 435 PM CDT SUN MAY 19 2013 KSZ029-192150- GOVE- 435 PM CDT SUN MAY 19 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF THE MONUMENT ROCKS...MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3896 10050 3881 10050 3881 10072 3896 10072 TIME...MOT...LOC 2135Z 268DEG 30KT 3888 10063 LUNDQUIST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL W PARK 39.11N 100.36W
05/19/2013 E0.25 INCH GOVE KS TRAINED SPOTTER
PEA SIZED HAIL AND SUBSTANTIAL AMOUNT OF RAIN OUT OF THIS
STORM.
&&
ALWThe Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441583, 441584.